New evidence of dysglycemia with gatifloxacin

March 01, 2006

March 1, 2006

Toronto, ON - The quinolone antibiotic gatifloxacin (Tequin, Bristol-Myers Squibb) was associated with large increases in risk of both hypoglycemia and hyperglycemia in two new case-control studies [ 1 ].

The studies are published in a paper that will appear in the March 30, 2006, issue of the New England Journal of Medicine but that has been released online on March 1, 2006 because of the potential clinical implications.

Gatifloxacin has been associated with both hypoglycemia and hyperglycemia in case reports and in some small studies; just two weeks ago, the labeling for the drug was changed to warn about possible dysglycemia.

To gain more information on this effect, the authors of the current paper, led by Dr Laura Park-Wyllie (Institute for Clinical Evaluative Sciences, Toronto, ON) examined dysglycemia-related health outcomes associated with various antibiotics in a population of approximately 1.4 million Ontario residents 66 years of age or older.

They conducted two population-based, nested case-control studies. In the first, case patients were persons treated in the hospital for hypoglycemia after outpatient treatment with a macrolide, a second-generation cephalosporin, or a respiratory fluoroquinolone (gatifloxacin, levofloxacin, moxifloxacin, or ciprofloxacin). In the second, case patients were persons who received hospital care for hyperglycemia. For each case patient, up to five controls were identified matched according to age, sex, the presence or absence of diabetes, and the timing of antibiotic therapy.

In the first study, 788 patients were found who had been treated for hypoglycemia within 30 days of antibiotic therapy. As compared with macrolide antibiotics, gatifloxacin was associated with a fourfold increased risk of hypoglycemia. Levofloxacin was also associated with a slightly increased risk, but no such risk was seen with moxifloxacin, ciprofloxacin, or cephalosporins.

Adjusted odds ratio for hypoglycemia with gatifloxacin and levofloxacin compared with macrolide antibiotics

Antibiotic
Odds ratio of hypoglycemia
95% CI
Gatifloxacin
4.3
2.9-6.3
Levofloxacin
1.5
1.2-2.0


In the second study, 470 patients were identified who had been treated for hyperglycemia within 30 days after antibiotic therapy. As compared with macrolides, gatifloxacin was associated with an almost 17-fold increased risk of hyperglycemia, but no risk was noted with the other antibiotics.

Adjusted odds ratio for hyperglycemia with gatifloxacin compared with macrolide antibiotics

Antibiotic
Odds ratio of hyperglycemia
95% CI
Gatifloxacin
16.7
10.4-26.8

To download tables as slides, click on slide logo below


Park-Wyllie et al say their findings have important implications for clinical practice. "Patients treated with gatifloxacin should be instructed to seek medical attention if symptoms of hypoglycemia or hyperglycemia develop," they comment. "Because gatifloxacin offers relatively few therapeutic advantages over alternative antibiotics that confer little or no increased risk of dysglycemia, including other fluoroquinolones, some clinicians may elect to avoid the use of gatifloxacin altogether," they conclude.

In an accompanying editorial, Dr Jerry Gurwitz (Meyers Primary Care Institute, Worcester, MA) agrees that there is no reason now to use gatifloxacin [ 2 ]. "It seems clear that the drug's place among broad-spectrum antibiotics available for outpatient use is tenuous at best. For every approved indication for gatifloxacin, there are safer, equally effective, and less costly alternatives. In comparison with other recent experiences regarding adverse drug effects, this choice should not be a difficult one for physicians, patients, regulators, and manufacturers," he says.




Sources

  1. Park-Wyllie LY, Juurlink DN, Kopp A, et al. Outpatient gatifloxacin therapy and dysglycemia in older adults. N Eng J Med 2006; DOI 10.1056/nejmoa 055191. Available at: http://www.nejm.org.

  2. Gurwitz JH. Serious adverse drug effects?seeing the trees through the forest. N Eng J Med 2006; DOI 10.1056/nejme 068051. Available at: http://www.nejm.org.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....